Winter Storm, Baxter
- When
- March 21, 4:00 PM CST to March 22, 5:00 AM CST
- Where
- Baxter forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.287, -92.337 (the zone’s center; the record gives no point)
Low pressure approaching from the west caused moisture from the Gulf of Mexico to ride up over cold air at ground level in Arkansas on the 21st. Central and southern Arkansas received mainly a cold rain, through some sleet was mixed in at times.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Low pressure approaching from the west caused moisture from the Gulf of Mexico to ride up over cold air at ground level in Arkansas on the 21st. Central and southern Arkansas received mainly a cold rain, through some sleet was mixed in at times. The situation was much more complicated in northern Arkansas, where a relatively brief mixture of rain, sleet, and snow changed over to all snow during the evening of the 21st. A Winter Storm occurred in Baxter, Fulton, Izard, and Sharp counties, where snowfall totals exceeded 4 inches. In the area around Salem (Fulton Co.), amounts were in the 6 to 10 inch range. Mammoth Spring (Fulton Co.) measured 7 inches, while totals around Gassville (Baxter Co.), Hardy (Sharp Co.), and Melbourne (Izard Co.) reached 6 inches. In the Mountain Home area (Baxter Co.), totals were in the 4 to 6 inch range. Elsewhere across northern Arkansas, most snowfall totals ranged from 1 to 3 inches, except for a few greater amounts at the higher elevations. During the wee hours of the 22nd, most of the snow changed over to areas of freezing rain, but accumulations of ice were minimal. By dawn on the 22nd, most precipitation had changed to rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 21, 1:52 PM CST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 252 PM CDT THU MAR 21 2013 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT LOCAL RADARS CONTINUE TO INDICATE AN INCREASE IN COVERAGE OF RETURNS ACROSS THE WEST AND CENTRAL PORTIONS OF THE FORECAST AREA. RETURNS ARE STILL MAINLY ALOFT ACROSS CENTRAL SECTIONS...BUT EXPECT THE OVERALL ATMOSPHERIC COLUMN SHOULLD SATURATE QUICKLY. OVERALL WINTER EVENT ACROSS THE NORTH IS UNDERWAY...DID MAKE MODEST ADJUSTMENTS TO WINTER TOTALS BASED ON OBSERVATIONAL TRENDS. SECOND PRECIPITATION EVENT WILL BE UNDERWAY BY EARLY SATURDAY. FORECAST SHEAR AND INSTABILITY PROFILES ARE NOT SUPPORTIVE OF SEVERE CONVECTION ON SATURDAY. && .LONG TERM...SUNDAY THROUGH THURSDAY UPPER LOW THAT HAS PLAGUED THE AREA THROUGH THE SHORT TERM WILL MOVE INTO THE OHIO VALLEY SUNDAY. HIGH PRESSURE WILL FOLLOW...BRINGING DRY CONDITIONS TO THE STATE. TEMPERATURES WILL BE COOLER THAN NORMAL...WITH HIGHS IN THE 40S AND 50S...AND WILL GRADUALLY WARM THROUGH MID WEEK. HOWEVER...THERE WILL BE SEVERAL UPPER SYSTEMS MOVING THROUGH. WHILE THESE WILL NOT BE PRECIPITATION PRODUCERS...THERE MAY BE ENOUGH MOISTURE TO GENERATE CLOUD COVER. && && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 31 40 35 50 / 90 90 40 80 CAMDEN AR 43 56 44 60 / 80 80 30 70 HARRISON AR 30 40 32 48 / 90 90 20 80 HOT SPRINGS AR 37 49 39 54 / 90 90 30 70 LITTLE ROCK AR 37 47 40 54 / 100 90 30 80 MONTICELLO AR 41 54 45 61 / 80 80 40 70 MOUNT IDA AR 38 49 38 53 / 90 80 20 70 MOUNTAIN HOME AR 30 40 33 48 / 80 80 30 80 NEWPORT AR 32 41 37 51 / 90 90 40 80 PINE BLUFF AR 39 50 42 57 / 90 90 40 70 RUSSELLVILLE AR 36 45 37 53 / 90 90 30 70 SEARCY AR 34 43 38 52 / 100 90 40 80 STUTTGART AR 37 47 41 55 / 90 90 40 80 && .LZK WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 7 AM CDT FRIDAY FOR BAXTER-BOONE- FULTON-INDEPENDENCE-IZARD-JACKSON-MARION-NEWTON-SEARCY-SHARP- STONE. && SHORT TERM...55 / LONG TERM...58
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 1235 PM CDT THU MAR 21 2013 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-221000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 1235 PM CDT THU MAR 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT A STORM SYSTEM MOVING THROUGH THE WESTERN UNITED STATES WILL SPREAD ABUNDANT MOISTURE INTO THE REGION THIS AFTERNOON. ACROSS NORTHERN ARKANSAS...IT WILL BE COLD ENOUGH FOR SNOW...WHICH WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THE OVERNIGHT HOURS. THE NEW COMPUTER MODELS INDICATE THE ONSET OF THE PRECIPITATION WILL BE LATER IN THE DAY. THAT...AND THE FACT THAT GROUND TEMPERATURES ARE VERY WARM WILL KEEP SNOWFALL AMOUNTS A LITTLE LOWER THAN PREVIOUS THINKING. STILL...A GENERAL SNOWFALL OF ONE TO THREE INCHES IS EXPECTED...ACROSS AREAS ALONG AND TO THE NORTH OF A LINE FROM HARRISON TO BATESVILLE AND NEWPORT. EVENTUALLY...THE ATMOSPHERE WILL WARM ALOFT...WITH MELTING OCCURRING. AS THIS HAPPENS...SNOW WILL CHANGE TO RAIN ACROSS THE NORTH THURSDAY NIGHT. AS TEMPERATURES NEAR THE GROUND APPROACH FREEZING TOWARD THE MISSOURI BORDER...THERE COULD BE SOME PATCHY FREEZING RAIN TOWARD DAWN FRIDAY. IN CENTRAL AND SOUTHERN SECTIONS OF THE STATE...THIS WILL BE MAINLY A RAIN EVENT...WITH PERHAPS A BRIEF PERIOD OF SLEET AS PRECIPITATION BEGINS. HAZARDOUS TRAVEL WILL BE POSSIBLE...ESPECIALLY ON ELEVATED ROADWAYS SUCH AS BRIDGES AND OVERPASSES. THIS WILL ALSO BE A HEAVY WET SNOW...AND THE WEIGHT OF THE SNOW COULD RESULT IN DOWNED TREES AND POWERLINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PATTERN WILL REMAIN UNSETTLED FROM FRIDAY INTO EARLY SUNDAY AS THE SPRAWLING STORM SYSTEM LIFTS SLOWLY TOWARD AND EVENTUALLY THROUGH THE MID-MISSISSIPPI VALLEY. PERIODS OF RAIN ARE IN THE FORECAST...WITH ISOLATED THUNDERSTORMS AS WELL. THE POSSIBILITY OF SEVERE WEATHER REMAINS LOW BUT SOME STORMS COULD PRODUCE HAIL ON SATURDAY MAINLY SOUTH OF LITTLE ROCK. THE ENTIRE SYSTEM WILL CLEAR OUT ON SUNDAY BUT WILL BE FOLLOWED BY UNSEASONABLY COLDER AIR THAT WILL REMAIN FOR THE REMAINDER OF THE PERIOD. HIGH TEMPERATURES DURING THIS TIME WILL AVERAGE AS MUCH AS 10 DEGREES BELOW NORMAL .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 55/56
The national radar mosaic for the moment the first event began.
15 winter weather, 4 winter storm. Local standard time, as filed.
The majority of the snow fell in the northern part of the county.
The majority of the snow fell in the northern and central parts of the county.
The majority of the snow fell in the northern half of the county.
The majority of the snow fell in the northern half of the county.
The majority of the snow fell in the northern half of the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430543, 430553, 430554, 430555, 430557, 430563, 430545, 430546, 430547, 430558, 430560, 430564, 430566, 430572, 430573, 430567, 430568, 430561, 430570.